Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 24, 2020, 4:12 PM MDT for Flathead County, Montana. It was in force for 48 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2020, 4:12 PM MDT (22:12 UTC)
- Expired
- Jun 24, 2020, 5:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Flathead County, MT
The radar
The Missoula radar (KMSX), 141 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 4:15 PM MDT | HAIL 1.75 | Kila, MT | |
| Jun 24, 4:25 PM MDT | HAIL 1 | 1 Sse Kalispell, MT | |
| Jun 24, 4:26 PM MDT | HAIL 1 | 1 Nw Kalispell, MT | |
| Jun 24, 4:35 PM MDT | HAIL 1.25 | 6 W La Salle, MT | |
| Jun 24, 4:46 PM MDT | HAIL 1.25 | Kalispell, MT | |
| Jun 24, 4:48 PM MDT | HAIL 1 | Columbia Falls, MT | CELLULAR SERVICE IS OUT DUE TO HAIL. |
| Jun 24, 4:55 PM MDT | HAIL 0.75 | 3 Sw La Salle, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 2149 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287
WUUS55 KMSO 242212
SVRMSO
MTC029-242300-
/O.NEW.KMSO.SV.W.0004.200624T2212Z-200624T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
412 PM MDT Wed Jun 24 2020
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
West central Flathead County in northwestern Montana...
* Until 500 PM MDT.
* At 411 PM MDT, severe thunderstorms were located along a line
extending from 17 miles southwest of Whitefish to 7 miles south of
Kalispell, moving east at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Kalispell, Evergreen, Whitefish, Columbia Falls, Bigfork, Kila,
Somers, Creston, La Salle and Lakeside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4843 11412 4812 11395 4801 11434 4833 11483
4844 11438
TIME...MOT...LOC 2211Z 247DEG 26KT 4830 11469 4809 11435
HAIL...1.00IN
WIND...70MPH
$$2 follow-up statements
604
WWUS55 KMSO 242229
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
429 PM MDT Wed Jun 24 2020
MTC029-242300-
/O.CON.KMSO.SV.W.0004.000000T0000Z-200624T2300Z/
Flathead MT-
429 PM MDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR WEST CENTRAL FLATHEAD COUNTY...
At 428 PM MDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Whitefish to 7 miles southeast of
Kalispell, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Kalispell, Evergreen, Whitefish, Columbia Falls, Bigfork, Kila,
Somers, Creston, La Salle and Lakeside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4843 11412 4812 11395 4801 11434 4833 11483
4844 11438
TIME...MOT...LOC 2228Z 247DEG 26KT 4835 11452 4814 11418
HAIL...1.75IN
WIND...70MPH
$$548
WWUS55 KMSO 242258
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
458 PM MDT Wed Jun 24 2020
MTC029-242307-
/O.EXP.KMSO.SV.W.0004.000000T0000Z-200624T2300Z/
Flathead MT-
458 PM MDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FLATHEAD COUNTY
WILL EXPIRE AT 500 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However nickel
size hail, gusty winds and heavy rain are still possible with these
thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Missoula.
LAT...LON 4843 11412 4812 11395 4801 11434 4833 11483
4844 11438
TIME...MOT...LOC 2257Z 247DEG 26KT 4842 11426 4821 11392
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:10 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 24, 2:10 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Missoula MT 210 PM MDT Wed Jun 24 2020 .DISCUSSION...Showers and thunderstorms are forming in central Idaho and Western Montana. On satellite we can see a line of clouds from southwest to northeast, and that is most likely our weak cold front. As the afternoon heats up, thunderstorms are expected to continue forming along this boundary. The most likely areas to see thunderstorms will be south and east of Missoula, including central Idaho. The atmosphere is unusually moist, therefore the biggest threat will be brief heavy rain. However, lightning, gusty winds, and small hail are also expected. Light showers are possible through tomorrow morning. Friday and Saturday are still on track to be warm and breezy. Some clouds will form along ridges, but it is unlikely showers will move into valleys until late Saturday. Starting Saturday evening, light showers will form in northwest Montana, which will signal a significant change in weather. A closed low with origins in the Aleutian Islands will drop into Eastern Washington on Sunday. This is a cool system, and temperatures Sunday will be 10 to 15 degrees cooler than Saturday. In addition, winds along the Continental Divide and in northwest Montana will turn to the northeast late Sunday. This will allow the system to tap into moist air east of the divide and pull it across into Western Montana. Expect a multi-day high precipitation event for most of Western Montana. Backcountry users need to be prepared for cool and wet conditions. Generally, snow levels are expected to be above 9000 feet. However, on Tuesday in areas like the Whitefish Mountains, Swan Mountains, Bob Marshall Wilderness, and Glacier National Park, snow levels could drop as low as 8000 feet in heavier precipitation. Multi-day precipitation totals in the higher terrain of northwest Montana will range from 2 to 3 inches, with a 30% chance both Sunday and Monday of an inch or more each day. Valleys of W. Montana will generally receive 0.50 to 0.75 of an inch, with locations such as the Flathead, Swan, and Glacier National Park receiving 0.75 to 1 inch. Central Idaho will generally receive 0.50 an inch in valleys to 1 inch in the higher terrain. Late on Tuesday, the closed low will move off to the northeast, and the model ensembles generally agree a cool trough will remain over the Northern Rockies. Expect continued cool and unsettled weather through the end of the week. && .AVIATION... Showers and thunderstorms are have initiated across the northern Rockies this afternoon. A weak cold front oriented southwest to northeast is moving through terminal KMSO at 20Z, and is expected to continue moving southeast through the evening. Models have been consistently showing thunderstorms ahead of this front with some weaker storms and showers behind it. The strongest storms are expected to affect terminal KBTM after 00Z with storms potentially in the area until 07Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jun 24, 3:20 PM MDT, 52 minutes before
Special Weather Statement National Weather Service Missoula MT 320 PM MDT Wed Jun 24 2020 MTZ001-242200- Kootenai/Cabinet Region MT- 320 PM MDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST CENTRAL FLATHEAD COUNTIES UNTIL 400 PM MDT... At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles southeast of Libby, moving east at 25 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of southeastern Lincoln and west central Flathead Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4813 11536 4830 11542 4845 11480 4819 11470 TIME...MOT...LOC 2119Z 256DEG 22KT 4824 11528
Special weather statement, Jun 24, 3:50 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Missoula MT 350 PM MDT Wed Jun 24 2020 MTZ001>003-242245- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT- 350 PM MDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE AND SOUTH CENTRAL FLATHEAD COUNTIES UNTIL 445 PM MDT... At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Big Arm, or 13 miles west of Polson, moving east at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Also, frequent cloud-to-ground lightning will threaten boaters and those recreating along the shoreline of Flathead Lake. Locations impacted include... Flathead Lake, Polson, Woods Bay, Bigfork, Jette, Kings Point, Rocky Point, Kerr, Big Arm, Turtle Lake, Proctor, Elmo, Finley Point, Dayton, Lakeside, Rollins and Niarada. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lightning will be a significant threat for boaters on Flathead Lake. Get out of the water and seek shelter until at least 30 minutes after lightning has ended. && LAT...LON 4763 11451 4780 11460 4811 11408 4770 11380 TIME...MOT...LOC 2145Z 249DEG 30KT 4775 11445
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:20 PM MDT | Special Weather Statement | MSO | Lincoln | 40 min |
| Jun 24, 3:50 PM MDT | Special Weather Statement | MSO | Lake | 55 min |
| Jun 24, 3:56 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Missoula | 34 min |
| Jun 24, 4:42 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 36 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.